Alert archive / California / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 10, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 10, 2008, 4:10 PM PDT for San Bernardino County, California. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2008, 4:10 PM PDT (23:10 UTC)
- Expired
- Jul 10, 2008, 5:00 PM PDT
- In force
- 50 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 52 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 2:54 PM PDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -444 J/kg
- Mixed-layer LCL
- 4024 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 102310 SVRVEF CAC071-110000- /O.NEW.KVEF.SV.W.0010.080710T2310Z-080711T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 410 PM PDT THU JUL 10 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA... * UNTIL 500 PM PDT. * AT 403 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTH OF MOUNTAIN PASS...OR 6 MILES WEST OF PRIMM...AND WAS MOVING SOUTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE...MOUNTAIN PASS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM PDT THURSDAY EVENING FOR NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. LAT...LON 3548 11526 3537 11552 3568 11563 3568 11549 TIME...MOT...LOC 2310Z 339DEG 8KT 3563 11548 $$ PIERCE
2 follow-up statements
000
WWUS55 KVEF 102332
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
432 PM PDT THU JUL 10 2008
CAC071-110000-
/O.CON.KVEF.SV.W.0010.000000T0000Z-080711T0000Z/
SAN BERNARDINO CA-
432 PM PDT THU JUL 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT
FOR NORTH CENTRAL SAN BERNARDINO COUNTY...
AT 430 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER NORTH CENTRAL SAN BERNARDINO COUNTY...OR 6 MILES WEST OF
PRIMM...MOVING SOUTH AT 9 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM PDT
THURSDAY EVENING FOR NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA AND
SOUTHERN NEVADA.
LAT...LON 3550 11557 3553 11557 3553 11558 3556 11558
3565 11562 3567 11562 3568 11549 3551 11537
3549 11556
TIME...MOT...LOC 2332Z 339DEG 8KT 3558 11549
$$
PIERCE000
WWUS55 KVEF 102358
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
458 PM PDT THU JUL 10 2008
CAC071-110008-
/O.EXP.KVEF.SV.W.0010.000000T0000Z-080711T0000Z/
SAN BERNARDINO CA-
458 PM PDT THU JUL 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN BERNARDINO
COUNTY WILL EXPIRE AT 500 PM PDT...
THE SEVERE THUNDERSTORM OVER NORTH CENTRAL SAN BERNARDINO COUNTY OR
NORTH OF MOUNTAIN PASS HAS WEAKENED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM PDT
THURSDAY EVENING FOR NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA AND
SOUTHERN NEVADA.
LAT...LON 3550 11557 3553 11557 3553 11558 3556 11558
3565 11562 3567 11562 3568 11549 3551 11537
3549 11556
TIME...MOT...LOC 2358Z 339DEG 8KT 3553 11546
$$
PIERCEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:30 PM PDT, 40 minutes earlier.
Area forecast discussion, Jul 10, 3:30 PM PDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 330 PM PDT THU JUL 10 2008 .SYNOPSIS...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF MOHAVE...CLARK...AND SAN BERNARDINO COUNTIES...WITH ISOLATED SEVERE STORMS POSSIBLE THROUGH THE EVENING SOUTH OF LAS VEGAS. FRIDAY...ADDITIONAL MOISTURE WILL BRING BETTER CHANCES OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE REGION. FLASH FLOODING WILL BE A SIGNIFICANT THREAT TO AREAS ALONG AND SOUTHEAST OF INTERSTATE 15 AND CONTINUE THROUGH THE WEEKEND. && .SHORT TERM...ENHANCED EASTERLY FLOW THANKS TO HIGH PRESSURE CENTERED TO OUR WEST AND AN EASTERLY WAVE TO OUR SOUTH CONTINUES TO BRING MONSOONAL MOISTURE INTO THE AREA. THIS IS RESULTING IN WIDELY SCATTERED CONVECTION ACROSS CLARK...SAN BERNARDINO...AND MOHAVE COUNTIES...WHILE MORE DENSE COVERAGE PERSISTS EAST OF THE AREA. WITH HIGH DEWPOINTS HANGING TOUGH AND GENERAL STORM MOTION TO THE WEST/SOUTHWEST...THUNDERSTORM COVERAGE WILL INCREASE ACROSS THE FORECAST AREA THE REST OF THE AFTERNOON AND INTO THE EVENING. THE MORNING SOUNDINGS OUT OF PHOENIX AND FLAGSTAFF BOTH INDICATED A SURPRISING AMOUNT OF VERTICAL SHEAR/40KTS...AND THIS COUPLED WITH SUFFICIENT INSTABILITY/LIS -3 TO -5/ AREAWIDE WILL MOST LIKELY RESULT IN SOME ORGANIZED CONVECTION BY LATE AFTERNOON. SEVERE STORMS WILL PROBABLE THIS AFTERNOON AND EVENING AS CONVECTION MOVES INTO THE MOIST UNSTABLE AIR/MU CAPE VALUES OVER 2000 JOULES/ OVER SOUTHERN CLARK...MOHAVE...AND SAN BERNARDINO COUNTIES...FLASH FLOODING WILL ALSO BE A CONCERN WITH SLOW MOVING CELLS. OVERNIGHT AND FRIDAY...FLASH FLOODING WILL BE THE MAIN CONCERN...AS WE LOSE SOME OF THE SHEAR...BUT MOISTURE ADVECTION CONTINUES. OPTED NOT TO ISSUE A FLASH FLOOD WATCH FOR FRIDAY...WANTING TO SEE HOW MUCH GETS WORKED OVER TODAY...WILL LEAVE UP TO THE MIDNIGHT CREW FOR NOW. CUTTING THE DISCUSSION SHORT DUE TO CURRENT WEATHER...BOTTOM LINE IS THUNDERSTORM ACTIVITY WILL CONTINUE OVER THE NEXT SEVERAL DAYS DURING THE AFTERNOON AND EVENING WITH MONSOONAL MOISTURE IN PLACE. .LONG TERM...MOISTURE AND INSTABILITY CONTINUE TO REMAIN IN PLACE ACROSS THE REGION ON SUNDAY. SHOULD SEE ODDS FOR CONVECTION INCREASE FURTHER NORTH AND WEST IN THE CWFA...AS DEEPER MOISTURE CONTINUES TO WORK INTO THESE AREAS. STEERING FLOW REMAINS WEAK ACROSS THE AREA...ESPECIALLY SOUTHERN PORTIONS WHICH WOULD ALLOW FOR SLOW MOVING STORMS CAPABLE OF PRODUCING HEAVY RAINS AND ALSO LEAD TO A THREAT FOR FLASH FLOODING. MOISTURE CONTINUES TO REMAIN ACROSS THE REGION INTO MONDAY AND TUESDAY LEADING THE CHANCES FOR CONVECTION TO CONTINUE ACROSS THE AREA. AS AN UPPER LEVEL TROUGH AXIS DIPS INTO THE PAC NW BY WEDNESDAY THIS WILL HELP TRANSITION THE FLOW ALOFT TO MORE OF A SOUTHWEST DIRECTION. THIS WILL HELP TO DRY OUT THE CWFA FROM WEST TO EAST AND THIS SHOULD RESULT IN THE COVERAGE AND ODDS OF CONVECTION DECREASING BY LATER IN THE WEEK. JUICY AIR WILL TAKE LONGER TO GET PUSHED OUT OF MOHAVE...CLARK AND LINCOLN COUNTIES SO HAVE LEFT IN SOME SLIGHT CHANCES FOR HERE. THE ECMWF IS SLOWEST IN DRYING THESE AREAS OUT AND HAS A GOOD RECORD IN HANDLING THE MONSOON MOISTURE LATELY. HIGH TEMPS WILL SLOWLY REBOUND UPWARDS THROUGH THE WEEK AS THE AMOUNT OF CLOUDS AND CONVECTION DECREASES. && .AVIATION...FOR MCCARRAN...LIGHT AND VARIABLE WINDS TONIGHT INTO TOMORROW. ISOLATED THUNDERSTORMS THIS EVENING IN THE PEACH SPRINGS CORRIDOR AND TO A LESSER EXTENT THE DAGGETT CORRIDOR AND IN THE SPRING MTNS AND SHEEP RANGE. AS THE ATMOSPHERE REMAINS MOIST AND BECOMES MORE UNSTABLE...THERE WILL BE A CHANCE FOR TSTMS TO THE LAS VEGAS VALLEY AND A BETTER CHANCE TO THE SURROUNDING MOUNTAIN RANGES. SATURDAY AND SUNDAY WILL BRING EVEN BETTER CHANCES FOR A TSTM TO OCCUR AT THE TERMINAL OR IN THE VCTY OF IT. CLOUD BASES WILL BE GENERALLY AT/ABOVE 12K FEET...BUT MAY LOWER TO 7-10K FEET IN OR NEAR TSTMS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...GENERALLY LIGHT WINDS TONIGHT AND AGAIN TOMORROW. SCT TSTMS OVER MOHAVE COUNTY AND ISOLATED TSTMS OVER EASTERN SAN BERNARDINO COUNTY THIS EVENING. THE ONLY OTHER CONCERN TONIGHT WILL BE VSBY IN THE OWENS VALLEY AS EARLIER TODAY KBIH FELL TO MVFR LEVELS. WITH NO REAL CHANGE IN THE WINDS ALOFT...VSBY MAY DROP TO MVFR LEVELS IN THE OWENS VALLEY TONIGHT OR TOMORROW DUE TO SMOKE/HAZE DRIFTING AROUND. SCT TSTMS AGAIN ON FRIDAY ACROSS MOHAVE AND EASTERN SAN BERNARDINO COUNTY WITH ISOLATED TSTMS IN CLARK COUNTY. POTENTIAL FOR HEAVY DOWNPOURS AND GUSTY WINDS WITH STORMS. THE COVERAGE AND CHANCES OF TSTMS WILL INCREASE ACROSS THIS WEEKEND ACROSS THE AREA AS MOISTURE SPREADS FURTHER NORTH AND WEST. BEST ODDS WILL CONTINUE TO BE ACROSS MOHAVE AND CLARK COUNTIES AND THE DESERTS OF SAN BERNARDINO COUNTY. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...SEVERE THUNDERSTORM WATCH 679 IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR CLARK COUNTY AZ...SEVERE THUNDERSTORM WATCH 679 IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR MOHAVE COUNTY. CA...SEVERE THUNDERSTORM WATCH 679 IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR EASTERN SAN BERNARDINO COUNTY. && KENNEDY/STACHELSKI HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 10, 2:55 AM PDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 255 AM PDT THU JUL 10 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-110700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 255 AM PDT THU JUL 10 2008 /255 AM MST THU JUL 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT DEEPER MOISTURE REMAINS IN PLACE OVER PORTIONS OF MOHAVE AND SAN BERNARDINO COUNTIES. THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TODAY...WITH ISOLATED SEVERE WEATHER AND FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM COVERAGE WILL INCREASE AND SPREAD FARTHER NORTHWEST EACH DAY THROUGH SUNDAY. FLASH FLOODING AND SEVERE WEATHER WILL BE POSSIBLE EACH DAY...WITH THE GREATEST RISK EXPECTED ON SUNDAY. THERE COULD BE SOME DECREASE IN THUNDERSTORM CHANCES EARLY NEXT WEEK...BUT THIS IS STILL UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND FRIDAY...ESPECIALLY IN AREAS ALONG AND SOUTHEAST OF INTERSTATE 15. MORE WIDESPREAD SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND. SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO. MORGAN
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 2:59 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 46 min |
| Jul 10, 3:39 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 105 min |
Nearby
Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.